Arizona, 2022

Flash Flood and Debris Flow in Arizona, June 30, 2022

June 30, 2022 · NWS TWC · 3 events in 2 counties and zones

Thunderstorms moved west across southeast Arizona. Thunderstorm winds downed power lines in Patagonia while heavy rain caused flash flooding in the Baboquivari Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved west across southeast Arizona. Thunderstorm winds downed power lines in Patagonia while heavy rain caused flash flooding in the Baboquivari Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 30, 11:36 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 11:36 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1136 AM MST Thu Jun 30 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.UPDATE...Current satellite and radar imagery is showing storms
developing across the higher terrain primarily east of Tucson.
CAMs are consistent with this development and supports continued
development into the afternoon.

For the Tucson Metro, guidance is trending down for precip
potential. CAMs from 12hrs ago showed more robust activity,
however many 12Z runs and the most recent HRRR, is not excited
about Tucson's chances. So expect more isolated coverage across
the Metro with best chance south and east of the city.

Any storm will be capable of gusty winds, small hail, and very
heavy rain. Localized flooding is possible, however is not
expected to be widespread.

&&

.PREV DISCUSSION... /issued 308 AM MST Thu Jun 30 2022/
Very isolated showers were occurring this morning across SE AZ.
The continued ebb and flow of monsoon moisture across the area
over the next week will lead to daily rounds of scattered
afternoon and evening showers and thunderstorms. As usual the
coverage of storms will vary each day. High temperatures will vary
a degree or two above or below normal, depending on location,
over the next week.

&&

.AVIATION...Valid through 01/18Z. SCT-BKN clouds at 11k-14k ft
AGL with ISOLD -SHRA/-TSRA thru 30/18Z. Between 30/18Z and 01/04Z,
SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing
clouds and shower/storm activity aft 01/04Z. Erratic SFC wind
gusts and outflows in excess of 40 kts possible with TSRA during
the afternoon and evening hours. Otherwise, SFC wind less than 12
kts, favoring a WLY direction during the afternoon and evening
hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 30, 1:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Thu Jun 30 2022

AZZ503-507-513-302145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
157 PM MST Thu Jun 30 2022

...Strong thunderstorms will impact portions of southeastern Pima,
southwestern Cochise and eastern Santa Cruz Counties through 245 PM
MST...

At 155 PM MST, Doppler radar was tracking a few strong thunderstorms
near Parker Canyon Lake west to Patagonia.  These storms are showing
very little movement.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Patagonia, Sonoita,
Elgin, Fort Huachuca, Parker Canyon Lake, Patagonia Lake State Park,
Canelo, Lochiel, Coronado National Memorial and Ramsey Canyon
Preserve.

This includes the following highways...
 Route 82 between mile markers 12 and 53.
 Route 83 between mile markers 3 and 35.
 Route 90 between mile markers 305 and 319.
 Route 92 between mile markers 323 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 11087 3167 11080 3178 11036 3133 11017
      3133 11076
TIME...MOT...LOC 2055Z 230DEG 7KT 3152 11049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Local storm report, Jun 30, 2:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HEAVY RAIN       PATAGONIA               31.55N 110.75W
06/30/2022  M0.79 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            0.79 OF RAIN IN 15 MINS. SPOTTER ALSO
            REPORTED 3 TO 4 INCHES OF FLOWING WATER
            THROUGH STREETS. MINOR FLOODING. GUSTY WINDS
            WITH DOWNED BRANCHES.

&&

JRM

The radar

The Tucson radar (KEMX), 41 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 debris flow, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
June 30, 3:00 PM MST
Where
Santa Cruz County, 0.69 mi N of Patagonia
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.540, -110.750

Several tree branches and a power line were downed by thunderstorm winds in Patagonia.

Debris Flow, Pima

When
June 30, 9:30 PM MST to 10:30 PM MST
Where
Pima County, 4.53 mi SSE of Pan Tak to 4.46 mi W of Pan Tak
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Department of Highways
Coordinates
31.957, -111.549

Thunderstorms produced 1.5 inches of rain in one hour over the Contreras burn scar causing a debris flow over State Route 386 to Kitt Peak.

Flash Flood, Pima

When
June 30, 11:00 PM MST to 11:30 PM MST
Where
Pima County, 5.23 mi SW of Las Guijas to 8.41 mi NNW of Las Guijas
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.621, -111.448

Heavy rain of 3-4 inches in 2 hours caused flash flooding across State Route 286 and 2-3 inches of rain caused flash flooding and the closure of Sasabe-Arivaca Road at mile post 2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043268, 1043274, 1043272.